Alert archive / Virginia / Flash Flood Warnings in 2004

Flash Flood Warning 20, NWS Blacksburg, VA

June 16, 2004Patrick County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 16, 2004, 2:00 AM EDT for Patrick County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2004, 2:00 AM EDT (06:00 UTC)
Expired
Jun 16, 2004, 5:00 AM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Patrick County, VA

The radar

The Roanoke radar (KFCX), 46 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2004-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1410 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2004-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1410 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 160601
FFWRNK
VAC141-160900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
200 AM EDT WED JUN 16 2004

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN PATRICK COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 500 AM EDT

* AT 200 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 7
  MILES SOUTHWEST OF STUART TO 2 MILES SOUTH OF PENNS STORE. THESE 
  STORMS ARE MOVING NORTHEAST AT LESS THAN 10 MPH.
  
* LOCATIONS IMPACTED INCLUDE...

  ARARAT...
  PENNS STORE...
  CLAUDVILLE...
  CRITZ...

RADAR ESTIMATES AROUND 3 INCHES OF RAIN IN THE PAST 3 HOURS...
AND OVER AN INCH OF RAIN THE PAST HOUR. ADDITIONAL RAINFALL 
AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE WARNED AREA 
THROUGH 3:00 AM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS. CREEKS LIKELY TO FLOOD INCLUDE PETERS 
CREEK...AND RUSSELL CREEK.

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3657 8060 3655 8005 3668 8008 3670 8025

$$

JJ
1 follow-up statement
000 
WGUS71 KRNK 160823
FFSRNK
VAC141-160900-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 AM EDT WED JUN 16 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 500 AM EDT FOR PATRICK
COUNTY...

AT 420 AM EDT...DOPPLER RADAR INDICATED THAT RAIN HAD EXITED THE AREA. 
HOWEVER...RUNOFF FROM THE HEAVY RAIN EARLIER THIS MORNING CAUSED 
SOME LOCALIZED FLASH FLOODING. LOCAL LAW ENFORCEMENT OFFICIALS 
REPORTED 2 CARS UNDERWATER ON AYERS ORCHARD ROAD AT 2:35 AM 
NECESSITATING A RESCUE. THE HIGH WATER SHOULD BE RECEDING AT THIS 
TIME...BUT MOTORISTS SHOULD CONTINUE TO WATCH FOR WATER COVERED ROADS.

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY
FOR HIGHER GROUND. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3657 8060 3655 8005 3668 8008 3670 8025

$$
JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 1:44 AM EDT, 16 minutes earlier.

Area forecast discussion, Jun 16, 1:44 AM EDT, 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
144 AM EDT WED JUN 16 2004

.AVIATION...UPDATED.

UPPER LEVEL LOW OVER EASTERN TEXAS WILL CONTINUE TO PUMP IN TROPICAL
MOISTURE INTO THE REGION.  DEW POINTS RUNNING IN THE MID 60S TO
LOWER 70S AND PWATS 1.90 TO 2.4 INCHES ACROSS RNK CWA.  UPPER LEVEL
RIDGE WOBBLING INLAND OVER SE USA AND WILL PROVIDED THE TRACK FOR
ENERGY BEING KICKED OUT OF THE UPPER LOW.  THIS PATTERN WILL LINGER
THRU TODAY THEN THE UPPER LEVEL LOW OPENS AND RIDES OVER THE RIDGE
BEGINNING WEDNESDAY NIGHT.  LEE TROUGH AND S/WV WILL PROVIDE THE
BEST CHC FOR SHRA/TSRA DURING THE AFTN AND EVENING...WITH LINGERING
ISO/SCT SHRA/TSRA REMAINING THRU THE NIGHT.  PCPN GENERATION LOOKING
TO START IN THE MTNS...THEN SPREAD INTO THE PIEDMONT DURING THE
AFTN.  MAIN THREAT WILL BE FLASH FLOODING...HOWEVER THERE COULD BE
ISOLATED SVR TSRA POSSIBLY PRODUCING DAMAGING WIND GUSTS FROM WET
MICROBURSTS.

AT 500Z...SHRA/TSRA ACTIVITY ON THE DECLINE ACROSS THE AREA EXPECT
FOR NC/VA BORDER COUNTIES.  TRAINING AND STATIONARY STORMS CREATING
FLOODING PROBLEMS FOR SOUTHSIDE VA.  S/WV TRACKING TO THE NE COULD
KEEP HEAVY PCPN IN THIS LOCATION THRU MUCH OF THE NIGHT.  PRETTY
MUCH ALL AIRPORTS SAW RAIN TODAY.  ABUNDANT LOW LEVEL MOISTURE WILL
LEAD TO 3-5SM VISIBILITIES AND CLOUD DECK BELOW 1500 FT UNTIL
SUNRISE. SOME LOW LYING SITES COULD SEE 1/4SM-1SM VIS AND CLOUD DECK
OVC001 THRU SUNRISE BUT CONFIDENCE IS LOW ON TIMING/DURATION.
TMR...CLOUD DECK WILL RISE ABOVE 4000FT WITH AFTN AND EVEN
THUNDERSTORMS DEVELOPING ALONG THE BLUE RIDGE THEN DRIFTING EAST.
AREAL COVERAGE MAY NOT BE AS GREAT AS TUESDAY...HOWEVER...SCT STORMS
WILL PRODUCE HEAVY RAINFALL AND VISIBILITIES 2SM AND BELOW.

&&

...................................................................
..................... PREVIOUS DISCUSSION..........................
...................................................................

.SHORT TERM (THROUGH THURSDAY NIGHT)...
THE FOLLOWING WAS PREVIOUSLY ISSUED AT 800 PM EDT TUE JUN 15 2004

FA REMAINS IN A TROPICAL AIRMASS THROUGH WED. HIGHEST POPS THIS
EVENING...AS WAVE MOVES NWD THROUGH THE TN/OH AND APPS. EXPECTING
MOST ACTIVITY TO WEAKEN...BECOME MORE SCTD BY MIDNIGHT TONIGHT. WE
REMAIN IN SW FLOW ALOFT WED...WITH 5H RIDGE BUILDING NWWD. GOOD
THETA-E RIDGE SETTING UP ALONG/W OF THE BLUE RIDGE...WILL YIELD
HIGHEST POPS IN THIS AREA...BUT STILL ONLY IN THE CHANCE RANGE.
APPEARS ORGANIZED CONVECTION WILL STAY WEST OF THE FA THROUGH
THURSDAY...THEN FRONT EDGES CLOSER. OVERALL...KEEPING CHANCE POPS IN
THROUGH THURSDAY WITH HIGHEST WEST/LOWEST EAST WED-THU.

TEMPS WILL BE WARMING...BUT ALSO DEPENDENT ON CLD COVER. NOT AS HOT
AS MAV SUGGESTS...BUT WARMER NONETHELESS. LEANING MORE TOWARD FWC
GUIDANCE ON TEMPS. OVERNIGHT LOWS CONTINUE TO ABOVE NORMAL FOR THIS
TIME OF YEAR.
&&

.LONG TERM (FRIDAY THROUGH TUESDAY)...
THE FOLLOWING WAS PREVIOUSLY ISSUED AT 800 PM EDT TUE JUN 15 2004

EXPECT ONE FRONT TO AFFECT THE FA FRI-SAT. 5H FLOW IS MAINLY
ZONAL...DURING THIS PERIOD. SO WE ARE STILL ON THE SRN PERIPHERY OF
THE WESTERLIES...AND THE COLD FRONT MOVING INTO NRN NC SAT...WILL
HANG UP THERE...AND LINGER IN THE FA THROUGH SUNDAY...KEEPING A
CHANCE OF SHRA/TSRA AROUND. THE UPPER FLOW AMPLIFIES EARLY NEXT
WEEK...WHICH SHOULD FORCE THE FRONT SOUTH AND EAST OFF THE COAST.
THIS WILL NEED TO BE WATCHED...AS THIS TIME OF YEAR...FRONTS HAVE A
HARD TIME MAKING IT TOO FAR SOUTH. ATTM...WILL KEEP MON-TUE
DRY...WITH HI PRS IN CONTROL.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

UPDATED BY:  RCS
Hazardous weather outlook, Jun 15, 5:38 AM EDT, 20 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
538 AM EDT TUE JUN 15 2004

NCZ001>003-018-019-VAZ007-009-010-012-015-016-WVZ042-161029-
ALLEGHANY NC-ASHE NC-BLAND VA-CARROLL VA-GRAYSON VA-MERCER WV-SMYTH
VA-SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-
538 AM EDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

A FLOOD WATCH IS IN EFFECT FOR TODAY.  SHOWERS AND THUNDERSTORMS ARE
LIKELY THIS BY AFTERNOON. ANY OF THE THUNDERSTORMS MAY HAVE VERY
HEAVY DOWNPOURS. DUE TO THE WET SOIL CONDITIONS...THIS COULD LEAD TO
FLASH FLOODING IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...

HEAVY RAIN IS ALSO POSSIBLE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

NCZ004>006-020-VAZ011-013-014-017>020-022>024-032>035-043>047-058-
059-WVZ043>045-161033-
ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-
BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA-
CRAIG VA-FLOYD VA-FRANKLIN VA-GILES VA-GREENBRIER WV-HALIFAX VA-
HENRY VA-MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-
PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC-
SUMMERS WV-YADKIN NC-
538 AM EDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...AND
LOCALLY HEAVY DOWNPOURS ARE POSSIBLE. FLASH FLOOD GUIDANCE IS HIGH
ENOUGH THAT ANY FLOOD PROBLEMS WOULD MOST LIKELY BE ISOLATED.

.DAYS TWO THROUGH SEVEN...

HEAVY RAIN IS ALSO POSSIBLE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).

JJ

In the hours before

Local storm report, Jun 15, 11:39 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1139 PM EDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 PM     DOWNBURST        HOLLINS                 37.34N 79.95W
06/14/2004                   ROANOKE            VA   TRAINED SPOTTER

            SEVERAL TREES 12 TO 18 INCHES SNAPPED IN HALF. WIDTH OF
            DAMAGE 200 TO 300 YARDS.

&&

RCS
Special weather statement, Jun 16, 12:32 AM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1232 AM EDT WED JUN 16 2004

NCZ003>006-019-020-VAZ032-043-044-058-160700-
CASWELL NC-HALIFAX VA-HENRY VA-PATRICK VA-PITTSYLVANIA VA-
ROCKINGHAM NC-STOKES NC-SURRY NC-WILKES NC-YADKIN NC-
1232 AM EDT WED JUN 16 2004

...HEAVY RAINFALL IN THE AREA EARLY THIS MORNING...

SHOWERS AND SCATTERED THUNDERSTORMS WITH VERY HEAVY DOWNPOURS HAVE
DEVELOPED OVER THE NORTHWEST FOOTHILLS AND PIEDMONT OF NORTH
CAROLINA...AND EXTEND NORTHWARD INTO SOUTH SIDE VIRGINIA. RADAR AND
AUTOMATED RAIN GAGES INDICATE ISOLATED RAINFALL AMOUNTS AS HIGH AS A
HALF INCH IN 15 MINUTES...AND 1.5 INCHES IN AN HOUR. THIS WILL CAUSE
SOME MINOR FLOODING OF ROADS...ESPECIALLY IN LOW LYING AND POOR
DRAINAGE AREAS. THE HEAVIEST RAIN THROUGH 3:00 AM LOOKS TO BE IN THE
MOUNT AIRY...STUART...MARTINSVILLE AND DANVILLE AREAS. THE SHOWERS
ARE EXPECTED TO CONTINUE THROUGH AT LEAST 3:00 AM...AND THERE IS A
POTENTIAL FOR FLASH FLOODING IN ISOLATED AREAS IF STORMS BECOME
STATIONARY OR TRACK OVER THE SAME LOCATION.

MOTORISTS IN THE AREA EARLY THIS MORNING SHOULD WATCH FOR WATER
COVERED ROADS...AND BE PREPARED FOR SUDDEN REDUCTIONS IN VISIBILITY
IN THE HEAVY DOWNPOURS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
FURTHER UPDATES OR POSSIBLE WARNINGS.

JJ

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 12:50 AM EDTFlash Flood WarningRNKHenry, City of Martinsville3 hr
Jun 16, 3:36 AM EDTFlash Flood WarningRNKHenry, City of Martinsville99 min

Nearby

Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.